Early isolated optic neuropathy caused by cyclosporine
- 102 Downloads
To examine, for the first time, whether cyclosporine intake has an early isolated effect on the optic nerve.
Materials and methods
This observational case series consisted of 192 eyes of 98 patients treated with cyclosporine. Patient age and duration and dosage of cyclosporine were recorded, and visual acuity, optic nerve function, visual fields, and visual evoked potential (VEP) were tested. Fundus examination was also performed. Patients with glaucoma, vascular retinopathies, and deep amblyopia were excluded.
Mean patient age was 46 years, average duration of treatment was 6 years, and median dosage of cyclosporine was 200 mg daily. VEP was tested in 73 patients (142 eyes) and yielded a delayed P100 wave in 9 (12.32%) (14 eyes). Among these 9 patients, abnormal findings were also noted on the Ishihara colour test in 42.86% of the eyes, and on the visual field test in 64.3% of the eyes. Abnormal VEP showed a significant correlation (p < 0.05) with older age (> 46 years) and a non-significant correlation with longer duration of treatment. Higher abnormal VEP potential was not correlated with higher cyclosporine dose, and there was no correlation between abnormal VEP and blood level of cyclosporine.
Optic neuropathy was significantly associated with older age in cyclosporine-treated patients. A correlation between optic neuropathy with longer duration of cyclosporine treatment was noted but was not statistically significant. We suggest that tests of optic nerve function, including VEP, be a part of the follow-up of patients receiving cyclosporine.
KeywordsSystemic Cyclosporine Optic neuropathy VEP
We would like to dedicate this paper to Dr. Lea Averbuch-Heller (1958–2000) who mentored us regarding the possible relationship between systemic cyclosporine treatment and optic neuropathy early in our careers.
Compliance with ethical standards
Conflict of interest
All authors certify that they have no affiliations with or involvement in any organization or entity with any financial interest (such as honoraria; educational grants; participation in speakers’ bureaus; membership, employment, consultancies, stock ownership, or other equity interest; and expert testimony or patent-licensing arrangements), or non-financial interest (such as personal or professional relationships, affiliations, knowledge, or beliefs) in the subject matter or materials discussed in this manuscript.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee (place name of institute/committee) and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards. For this type of study, formal consent is not required.
- 1.Colombo D, Ammirati E (2011) Cyclosporine in transplantation—a history of converging timelines. J Biol Regul Homeost Agents 25:493–504Google Scholar
- 5.Drachman BM, DeNofrio D, Acker MA, Galetta S, Loh E (1996) Cortical blindness secondary to cyclosporine after orthotopic heart transplantation: a case report and review of the literature. J Heart Lung Transplant 15:1158–1164Google Scholar
- 6.Ghalie R, Fitzsimmons WE, Bennett D, Kaizer H (1990) Cortical blindness: a rare complication of cyclosporine therapy. Bone Marrow Transplant 6:147–149Google Scholar
- 19.Chu NS (1987) Pattern-reversal visual evoked potentials: latency changes with gender and age. Clin Electroencephalogr 18:159–162Google Scholar
- 25.Kazis A, Vlaikidis N, Pappa P, Papanastasiou J, Vlahveis G, Routsonis K (1983) Somatosensory and visual evoked potentials in human aging. Electromyogr Clin Neurophysiol 23:49–59Google Scholar